Atripla and Cholesteral
Oct 17, 2006
I have been taking Sustiva and Combivir since Jan 04. I have no side effects from the drugs except that my cholesteral has shot up a bunch - from about 150 to 210.
My ID doctor talked to me about switching to Atripla. Since I had just started a 90 day supply of my Sustiva and Combivir, we decided to let me think about the new pill.
I would like to know if Atripla will have any effect on cholesteral levels.
Response from Dr. Young
Thanks for your post.
Increases in cholesterol and triglycerides are not uncommon among persons initiating HIV treatment. The difficult issue is sorting out how much of the increase is due to HIV, HIV treatments or improved health/appetite.
In the case of your current regimen of efavirenz (Sustiva) and AZT/3TC (Combivir), the medications are generally thought to be "lipid friendly", meaning that there are only modest drug-induced affects. Indeed, if there's a medication more implicated in these small changes, it's the efavirenz.
Switching from AZT/3TC + efavirenz to tenofovir/FTC/efavirenz combo (Atripla) has the essential effect of changing from AZT/3TC to tenofovir/FTC (also sold as Truvada). This switch was prospectively evaluated recently in a industry-sponsored study called COMET. In this study, patients who switched experienced modest decreases in their total cholesterol and triglycerides (about 7-8%). This is generally a good thing, though there was also a 9% decrease in the "good" HDL cholesterol too. These data are consistent with previous studies of tenofovir (Gilead study 907) that showed that patients who received tenofovir (versus placebo) have a decrease in cholesterol.
So, applied to your situation, we might predict that a switch from your current regimen to tenofovir/FTC/efavirenz combo should result in your total cholesterol dropping from 210 to 195-- only a small decrease.
Lastly, understand that since the main reason that we're all concerned about cholesterol and triglycerides is their affect on one's risk of cardiovascular disease (heart disease and stroke). Since cholesterol is only one of several modifiable heart disease risk factors (smoking, diabetes, high blood pressure, diet, exercise), it's important to also assess (and modify) these risk factors.
Best of health to you. Let us know how things turn out. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore Throat Worried It Could Be HIV
- Can You Get AIDS From Touching An Open Scab?
- Should I Get Tested After Blowjob From A Prostitute?
- Enlarged Lymph Nodes After Deep Kissing Worried I Have HIV
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
- Sore Throat After Licking Rectum Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.